Illinois, 2025

Damaging Wind in Illinois, September 20, 2025

September 20, 2025 · NWS PAH · 1 event in 1 county or zone

An environment consisting of modest instability (1000 J/kg SBCAPE) and weak shear supported a couple of strong storms as they moved northeast through Wayne county. One storm produced strong winds north of Fairfield.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An environment consisting of modest instability (1000 J/kg SBCAPE) and weak shear supported a couple of strong storms as they moved northeast through Wayne county. One storm produced strong winds north of Fairfield.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 20, 1:33 PM CST, 1 hour 35 minutes earlier. Its key messages:

  • Above average temperatures continue through Monday then pleasantly cooler the remainder of the week. Highs will dip back down into the 70s.
  • Transitioning to a much welcomed wetter pattern this week with daily rain chances starting from tomorrow. By the weekend we could see a grand total of 2-3" of rain on the high end.
Area forecast discussion, Sep 20, 1:33 PM CST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
233 PM CDT Sat Sep 20 2025

.KEY MESSAGES...

- Above average temperatures continue through Monday then
  pleasantly cooler the remainder of the week. Highs will dip
  back down into the 70s.

- Transitioning to a much welcomed wetter pattern this week with
  daily rain chances starting from tomorrow. By the weekend we
  could see a grand total of 2-3" of rain on the high end.

&&

.DISCUSSION...
Issued at 231 PM CDT Sat Sep 20 2025

Satellite this afternoon showing a cu field trying to develop along
with some high level clouds streaming in from the southwest. On
radar several storms have formed outside the CWA to the northwest
associated with a lobe of vorticity that is swinging through this
afternoon and could touch off more scattered showers and storms
across northwest portions of the area. While we are not outlooked
for anything but general thunder, a few storms could be on the
stronger side and produce some gusty winds as they collapse. Chances
for scattered showers and storms continue tonight and ramp up into
tomorrow morning as the parent shortwave aloft lifts northward and a
second one pulls up behind it.

Above average temperatures are expected to continue through Monday
then a pleasant cool down is expected. Rain chances pick up even
more Sunday night through Monday as the aforementioned second
shortwave aloft comes through. Temperatures begin to cool down by
Tuesday as the pattern shifts to one that is wetter and more active
for the remainder of the week. Highs come down into the 70s for the
remainder of the week and into the weekend. Chances for rain
continue every day through Friday afternoon with PWATs around 1.5".
This means that on the high end we could see a grand total around 2-
3" of rain by the weekend.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1244 PM CDT Sat Sep 20 2025

Expecting sporadic, gusty thunderstorms to develop later this
afternoon that will increase in coverage later overnight and
into tomorrow. Sites that see thunderstorms could see a
reduction in vsbys and gusty erratic winds. Cloud cover is
expected to increase through the day today and overnight. Winds
will generally be light and variable this afternoon and then
nearly calm overnight, and then out of the southwest tomorrow
around 7-10 kts.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

DISCUSSION...HICKFORD
AVIATION...HICKFORD
Hazardous weather outlook, Sep 20, 1:41 PM CST, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
241 PM CDT Sat Sep 20 2025

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-211200-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
241 PM CDT Sat Sep 20 2025 /341 PM EDT Sat Sep 20 2025/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Isolated to widely scattered thunderstorms are possible, with best
chances for a stronger storm during the peak heating hours of the
afternoon. Heavy rain, lightning, and gusty winds are the primary
anticipated hazards, should a stronger storm occur.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered to numerous thunderstorms are forecast daily. Stronger
storms will be capable of heavy rain, lightning, and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation not anticipated at this time.

The radar

The Evansville,IN radar (KVWX), 56 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
September 20, 3:08 PM CST
Where
Wayne County, 2.79 mi WSW of Mt Erie
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.510, -88.280

Thunderstorm winds gusted to around 60 mph along Highway 161 a few miles west of Mount Erie.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1294421.